Drug-induced lupus with leukocytoclastic vasculitis: a rare expression associated with adalimumab

An Bras Dermatol. 2015 May-Jun;90(3 Suppl 1):121-4. doi: 10.1590/abd1806-4841.20153834.

Abstract

TNF alpha antagonist-induced lupus-like syndrome is a rare condition which predominantly affects women (4:1). The average age of onset is 46-51 years. It occurs after exposure to TNF alpha antagonist and disappears after discontinuation of such agents. The pathogenic mechanism for development of the TNF alpha antagonist-induced lupus-like syndrome is not fully defined. It is believed that the medication induces apoptosis, leading to an accumulation of nucleosomal antigens of apoptotic cells. This would cause autoantibodies to be produced by susceptible individuals. The most common cutaneous manifestations include maculopapular exanthem, malar rash, alopecia, photosensitivity and, more rarely, vasculitis. Extracutaneous manifestations include: fever, weight loss, arthritis or arthralgia, myositis and hematological abnormalities. Antinuclear antibody may be positive in 80% of cases and anti-histone antibody is considered a disease marker for TNF alpha antagonist-induced lupus-like syndrome. Treatment corresponds to drug discontinuation. We report a rare case of sub-acute cutaneous lupus erythematosus with leukocytoclastic vasculitis induced by adalimumab in a 42-year-old patient.

Publication types

  • Case Reports

MeSH terms

  • Adalimumab / adverse effects*
  • Adult
  • Anti-Inflammatory Agents / adverse effects*
  • Humans
  • Lupus Erythematosus, Cutaneous / chemically induced*
  • Lupus Erythematosus, Cutaneous / pathology
  • Male
  • Psoriasis / drug therapy
  • Syndrome
  • Tumor Necrosis Factor-alpha / antagonists & inhibitors*
  • Vasculitis, Leukocytoclastic, Cutaneous / chemically induced*
  • Vasculitis, Leukocytoclastic, Cutaneous / pathology

Substances

  • Anti-Inflammatory Agents
  • Tumor Necrosis Factor-alpha
  • Adalimumab